Hypoglycaemia Flashcards Preview

Acute Management > Hypoglycaemia > Flashcards

Flashcards in Hypoglycaemia Deck (33):
1

 

 

What are causes of hypoglycaemia in a diabetic patient?

Insulin or sulphonylurea use plus other factors:

  • Exercise
  • Missed meal
  • Overdose

2

 

 

What are causes of hypoglycaemia in non-diabetic patients?

 

  • Exogenous drugs
  • Pituitary insufficiency
  • Liver failure
  • Addison's disease
  • Islet cell tumours
  • Non-pancreatic neoplasms

3

 

 

What are examples of exogenous drugs which can cause hypoglycaemia?

 

  • Insulin
  • Alcohol use
  • Aspirin poisoning
  • ACE-i
  • B-blockers
  • IGF-1
  • Pentamidine

4

 

 

What are the main symptom/sign groupings of hypoglycaemia?

 

  • Autonomic syptoms/signs
  • Neuroglycopenic symptoms/signs

5

 

 

What are the autonomic features of hypoglycaemia?

 

  • Sweating
  • Anxiety
  • Hunger
  • Tremor
  • Palpitations
  • Dizziness

6

 

 

What a neuroglycopenic features of hypoglycaemia?

 

  • Confusion/Irritability
  • Drowsiness
  • Visual trouble
  • Seizures
  • Coma
  • Focal features - rare

9

 

 

What is the definition of hypoglycaemia?

 

 

BG of <3 mmol/L

10

 

 

What investigation would you do in someone with suspected hypoglycaemia?

Blood glucose - most important test

  • Cap glucose
  • Lab glucose

Consider tests for suspected cause

  • LFTs
  • Addison's test
  • Insulin levels
  • C-peptide
  • Proinsulin

11

 

 

When interpreting results, what could cause hypoglycaemic hyperinsulinaemia?

 

  • Insulinoma
  • Sulphonylurea
  • Insulin injection
  • Mutation of insulin receptor gene

12

 

 

How could you tell if someone with hypoglycaemia had taken injectable insulin overdose based on blood results?

 

 

No c-peptide present in the blood, but hyperinsulinaemia

13

 

 

How would you manage mild hypoglycaemia?

15-20g quick acting carbohydrates

5-7 dextrose tablets/4-5 glucotabs

OR

170-220 mls original lucozade

OR

150-200 mls pure fruit juice

14

 

 

If someone had low insulin and high ketones and had hypoglycaemia, what could be the cause?

 

  • Alcohol
  • Pituitary insufficiency
  • Addison's Disease

15

 

 

When would you consider giving further treatment for mild hypoglycaemia?

 

If BG is <4 mmol/L after 15 minutes of giving 15-20g quick acting carbohydrates, repeat initial management up to 3 times

16

 

 

If after treating someone repeatedly for mild hypoglycaemia with oral carbohydrate solutions, what would you consider?

 

IV 10% glucose - 100 ml/hr

OR

1 mg Glucagon IM

17

 

 

How would you manage moderate hypoglycaemia?

If capable/cooperative - same as mild hypoglycaemia treatment

If not capable/cooperative

  • 1.5-2 tubes glucogel

If ineffective - 1mg Glucagon IM

18

 

 

If, after giving repeated treatments with glucogel (or 1 mg glucagon) for moderate hypoglycaemia, what would you consider giving?

 

IV 10% glucose at 100 ml/hr

19

 

 

What is classed as mild hypoglycaemia?

 

  • Patient conscious
  • Able to swallow
  • Orientated

20

 

 

How would you manage someone with severe hypoglycaemia?

 

  • Check ABC
  • Stop IV insulin
  • Give 75 ml IV 20% glucose OR 1mg Glucagon IM

21

 

 

How soon after giving treatment for severe hypoglycaemia would you recheck someones blood glucose?

 

 

10 minutes

22

 

 

What would you give someone who's blood sugar (after treating them initially) was above 4 mmol/L?

20g long acting carbs

  • Two biscuits
  • Slice of bread
  • 200-300 ml milk

If IM glucagon used - use 40 g long acting carbs

23

 

 

If someone was nil by mouth after getting their blood glucose above 4 mmol/L, how would you manage them?

 

 

IV 10% glucose - 100 ml/hr

25

 

 

What is classed as moderate hypoglycaemia?

 

  • Patient conscious
  • Able to swallow
  • Confused/Disorientated/Aggressive

30

 

 

What is classed as severe hypoglycaemia?

 

  • Unconscious/Fitting
  • Aggressive
  • Nil by mouth

35

 

 

When should a patient advise the DVLA of their condition?

If treated by diet only - dont need to tell DVLA

Need to tell DVLA if:

  • More than one episode of severe hypoglycaemia within the last 12 months.
  • High risk of developing severe hypoglycaemia.
  • Loss of hypoglycaemic awareness 
  • Suffer severe hypoglycaemia while driving.
  • Need treatment with insulin.
  • Need laser treatment to both eyes or in the remaining eye if you have sight in one eye only.
  • Problems with vision in both eyes, or in the remaining eye if you have sight in one eye only.

36

 

 

What dose of glucagon is used to treat hypoglycaemia?

 

 

1mg

37

 

 

How is glucagon administered?

 

 

IM

38

 

 

What rate would you give someone IV 10% glucose to treat unresponsive mild/moderate hypoglycaemia?

 

 

100 mls/hr

39

 

 

What volume of IV 20% glucose would you give someone with severe hypoglycaemia (unconscious patient)?

 

 

75ml 20% glucose

40

 

 

What concentrations of IV glucose might you give someone with severe hypoglycaemia (are unconscious)?

 

 

10% glucose or 20% glucose (different volumes) depending on concentration

41

 

 

What volume of IV 10% glucose would you give someone with severe hypoglycaemia (unconscious patient)?

 

 

150ml 10% glucose

42

 

 

What rate should IV glucose be given at in severe/unresponsive hypoglycaemia?

 

 

IV STAT

43

 

 

When may glucagon be ineffective?

 

  • In severe liver disease
  • Undernourished patients

44

 

 

How might having given glucagon influence subsequent management with long acting carbohydrates once blood glucose levels begin to rise?

 

 

40g long acting carbs, not 20g